Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 187, NWS Springfield, MO

July 14, 2014Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 2014, 12:08 PM CDT for Morgan County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 12:08 PM CDT (17:08 UTC)
Expired
Jul 14, 2014, 12:36 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:25 PM CDTHAIL 0.75Syracuse, MOA COUPLE OF REPORTS FROM THE PUBLIC. DIME OR PENNY SIZED HAIL MIXED IN WITH PEA SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:42 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS53 KSGF 141708
SVRSGF
MOC141-141800-
/O.NEW.KSGF.SV.W.0187.140714T1708Z-140714T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 100 PM CDT

* AT 1205 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTERN
  PETTIS COUNTY...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FLORENCE AND SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9284 3868 9283 3860 9283 3850 9272
      3861 9307 3868 9307 3870 9305
TIME...MOT...LOC 1708Z 282DEG 23KT 3875 9305

HAIL...1.00IN
WIND...60MPH

$$

DSA
2 follow-up statements
261 
WWUS53 KSGF 141720
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT MON JUL 14 2014

MOC141-141800-
/O.CON.KSGF.SV.W.0187.000000T0000Z-140714T1800Z/
MORGAN MO-
1220 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MORGAN COUNTY UNTIL 100 PM CDT...

AT 1217 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHWESTERN COOPER COUNTY...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR SOUTHEASTERN MISSOURI.

LAT...LON 3861 9302 3870 9303 3869 9284 3868 9283
      3860 9283 3850 9272
TIME...MOT...LOC 1720Z 290DEG 23KT 3869 9293

HAIL...1.00IN
WIND...60MPH

$$
320 
WWUS53 KSGF 141736
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT MON JUL 14 2014

MOC141-141746-
/O.CAN.KSGF.SV.W.0187.000000T0000Z-140714T1800Z/
MORGAN MO-
1236 PM CDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORGAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.


LAT...LON 3861 9302 3870 9303 3869 9284 3868 9283
      3860 9283 3850 9272
TIME...MOT...LOC 1736Z 290DEG 23KT 3865 9281

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:08 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 14, 12:08 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT Mon Jul 14 2014

.SHORT TERM...(Today and Tonight)
Issued at 257 AM CDT MON JUL 14 2014

Showers and thunderstorms associated with a weakening cold front
were moving across portions of southern Missouri early this
morning and are expected to continue to move to the south and east
through sunrise. Instability this morning was fairly limited and
no severe weather is expected with the storms. The storms will be
capable of some rather heavy rainfall at times with some localized
minor flooding possible in areas that don't handle quick heavy
rain well.

Another wave will swing south across the region later today and
into the late afternoon hours as the upper low over the Great
Lakes region moves south. This next front/wave will allow
additional showers and storms to develop this afternoon. Again,
instability and shear will not be sufficient enough for more than
a few strong storms. While an isolated severe storm may be
possible mainly over south central Missouri, it is not expected.

Other than the chances for showers and storms through tonight,
some areas of fog are possible through sunrise. Cooler air will
begin filtering into the region tonight as well with overnight
lows falling into the middle 50s as cool Canadian surface high
pressure slides south across the plains and into the Ozarks.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 AM CDT MON JUL 14 2014

The unseasonable cool and deep upper low will allow a cool
Canadian air mass to slide south through the plains and into the
Ozarks through Tuesday and linger over the region into late
Wednesday morning. The airmass is expected to bring temperatures
that are 10-15 degrees below normal for this time of year with
lower humidities. This will bring afternoon highs only in the
middle 70s with overnight lows falling into the lower 50s in some
locations. This would be more in line with mid October
temperatures than mid July.

An upper level short wave will move through the northwesterly
upper level flow on Thursday and bring the potential for some
showers and scattered storms to mainly extreme southern Missouri.
The GFS has more widespread rainfall depicted, but it has been
more bullish with the expanse of rain the last few runs than has
actually occurred. Leaned towards the Canadian/ECMWF as a result
and the rain chances in the forecast indicated this.

The upper low will continue to reside over the Great Lakes region
into the coming weekend. This will allow for additional cooler
weather to impact the region. As a result it may be early next
week before temperatures climb back to normal for this time of
year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1152 AM CDT MON JUL 14 2014

A cold front moving through central Missouri will bring the chance
of showers and thunderstorms to southwestern Missouri Airfields
later this afternoon into early this evening. There is a chance of
a brief period of MVFR conditions due to reduced forward
visibility in heavier rain with this frontal passage. A very
strong Canadian high pressure system will move southward into the
area behind the front this evening and overnight...dominating
local area weather for the rest of the TAF forecast period.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Colucci
Hazardous weather outlook, Jul 14, 5:56 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT MON JUL 14 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
556 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  SIGNIFICANT FOG RISK.

DISCUSSION...

PATCHY FOG WITH VISIBILITIES DOWN TO A HALF MILE OR LESS CAN BE
EXPECTED THROUGH 9 AM THIS MORNING GENERALLY ALONG AND NORTH OF
THE INTERSTATE 44 CORRIDOR AND EAST OF HIGHWAY 13.

A COLD FRONT WILL MOVE THROUGH THE OZARKS THIS AFTERNOON AND BRING
THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS TO 60
MPH...MAINLY SOUTH AND EAST OF A WEST PLAINS TO EMINENCE LINE. THE
THREAT FOR THUNDERSTORMS WILL END FROM NORTH TO SOUTH FROM LATE
THIS AFTERNOON INTO THIS EVENING.

HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL OCCUR ACROSS
SOUTH CENTRAL MISSOURI MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS WEEK INTO
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, Jul 14, 9:38 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND DMG     3 NNW TURTLE            37.56N 91.44W
07/13/2014                   DENT               MO   LAW ENFORCEMENT

            LARGE TREE REPORTED DOWN ACCROSS THE ROAD ON ROAD 541...
            EASTBOUND LEG...BETWEEN ROAD 541 AND ROAD 542.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:20 PM CDTSevere Thunderstorm WarningSGFPulaski40 min
Jul 13, 9:38 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Webster, Wright67 min
Jul 13, 10:11 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas64 min
Jul 14, 1:32 AM CDTAreal Flood AdvisorySGFWebster, Wright4 hr
Jul 14, 5:14 AM CDTDense Fog AdvisorySGFBenton, Camden, Dallas, Dent, Hickory, Laclede and 10 more4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.